Phenytoin induced Stevens-Johnson syndrome in a 38 year male patient: A Case Report

  • Sukhpreet Singh Department of Pharmacology, Era’s Lucknow Medical College and Hospital, Lucknow 226003, Uttar Pradesh
  • Mohammad Tariq Salman Department of Pharmacology, Era’s Lucknow Medical College and Hospital, Lucknow 226003, Uttar Pradesh
  • Ritu Karauli Department of Medicine, Era’s Lucknow Medical College and Hospital, Lucknow 226003, Uttar Pradesh.
  • Sachchidanand Tewari Department of Pharmacology, Era’s Lucknow Medical College and Hospital, Lucknow 226003, Uttar Pradesh
  • Rajni Kumari Rai Department of Pharmacology, Era’s Lucknow Medical College and Hospital, Lucknow 226003, Uttar Pradesh.
Keywords: Phenytoin, Drug induced Stevens - Johnson syndrome, Levetrecitam, Anti- Epileptics, and Drug Reaction.

Abstract

Adverse drug reactions (ADRs) are one of the leading causes of death among hospitalized patients and occur in 0.3 to 7 per cent of all hospital admissions. These may vary from mild rashes to severe reactions such as Stevens-Johnson syndrome (SJS). Antiepileptic drugs-induced SJS is a life-threatening severe cutaneous adverse reaction. We report here a case of phenytoin induced SJS in a 38 year old male patient presenting at emergency room. The patient responded to the treatment and was prescribed tab. Levetrecitam and remained symptom free since then.

 

Downloads

Download data is not yet available.

References

1. Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013; 79: 389-90.
2. Pirmohamed M, Friedman PS, Molokhia M, Loke YK,Smith C, Phillips E, La Grenade L et al.: Phenotype standardization for immune-mediated drug-induced skin injury. Clin Pharmacol Ther 2011; 89: 896–901.
3. Patel PP, Gandhi AM, Desia CK, Desia MK. An analysis of drug induced Stevens-Johnson syndrome. Indian J Med Res 2012; 136: 1051-3.
4. Bastuji‑Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens‑Johnson syndrome, and erythema multiforme. Arch Dermatol 1993; 129: 92‑6.
5. Bocquet H, Bagot M, Roujeau JC: Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996; 15: 250–257.
6. Sanmarkan AD, Sori T, Thappa DM, Jaisankar TJ. Retrospective analysis of Stevens‑Johnson syndrome and toxic epidermal necrolysis over a period of 10 years. Indian J Dermatol 2011; 56: 25‑9.
7. Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine--the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: A study of 7 years. Indian J Dermatol Venereol Leprol 2005; 71: 325-8.
8. Sharma VK, Sethuraman G, Minz A. Stevens Johnson syndrome, toxic epidermal necrolysis and SJSTEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol 2008; 74: 238–40.
9. Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013; 79: 389-98.
10. Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens‑Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333: 1600‑7.
11. Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bouwes Bavinck JN, et al. Stevens‑Johnson syndrome and toxic epidermal necrolysis: Assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR‑study. J Invest Dermatol 2008; 128: 35‑44.
12. Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: A 9‑year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf 2005; 14: 567‑70.
13. Shrivastava M, Uchit G, Chakravarti A, Joshi G, Mahatme M, Chaudhari H. Adverse drug reactions reported in Indira Gandhi Government Medical College and Hospital, Nagpur. J Assoc Physicians India 2011; 59: 296‑9.
14. Barvaliya M, Sanmukhani J, Patel T, Paliwal N, Shah H, Tripathi C. Drug‑induced Stevens‑Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS‑TEN overlap: A multicentric retrospective study. J Postgrad Med 2011; 57: 115‑9.
15. Barbosa LA, Teixeira CR: Erythema multiforme associated with prophylactic use of phenytoin during cranial radiation therapy. American Journal of Health-System Pharmacy 2008; 65: 1048-50.
16. Lim DA, Tarapore P, Chang E, Burt M, Chakalian L, Barbaro N et al: Safety and feasibility of switching from phenytoin to levetiracetam monotherapy for glioma-related seizure control following craniotomy: a randomized phase II pilot study. J.Neuro-Onco 2009; 93: 349-54.
Published
2015-09-03
How to Cite
1.
Singh S, Salman MT, Karauli R, Tewari S, Rai RK. Phenytoin induced Stevens-Johnson syndrome in a 38 year male patient: A Case Report. Int Arch BioMed Clin Res [Internet]. 2015Sep.3 [cited 2019Oct.22];1(1):28-0. Available from: https://iabcr.org/index.php/iabcr/article/view/240